California, 2015

Flash Flooding in California, July 29 to 30, 2015

July 29 to 30, 2015 · NWS LOX · 6 events in 2 counties and zones

A surge of monsoonal moisture from northern Mexico produced strong thunderstorms across Ventura and Los Angeles counties. Heavy rain from the thunderstorms resulted in flash flooding and mud/debris flows across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

A surge of monsoonal moisture from northern Mexico produced strong thunderstorms across Ventura and Los Angeles counties. Heavy rain from the thunderstorms resulted in flash flooding and mud/debris flows across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jul 29, 12:38 PM PST, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 29, 12:38 PM PST, 3 hours 2 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
138 PM PDT WED JUL 29 2015

.SYNOPSIS...

APPROACHING HIGH PRESSURE WILL ALLOW FOR SOUTHEASTERLY MONSOONAL
FLOW ALOFT THROUGH THE SATURDAY. THUNDERSTORM POTENTIAL WILL SPREAD
NORTHWARD ACROSS THE AREA THROUGH THURSDAY. THE POSSIBILITY OF
THUNDERSTORMS WILL LINGER UNTIL SATURDAY FOR THE INTERIOR. BY MONDAY
DRY SOUTHWEST WINDS WILL LIKELY REMOVE THE THUNDERSTORM THREAT.

&&

.SHORT TERM (TODAY-SAT)...

SATELLITE AND RADAR IMAGERY THIS AFTERNOON IS SHOWING A FEW
THUNDERSTORMS POPPING FROM EASTERN LA COUNTY AND POINTS SOUTH AND
EAST. SO FAR JUST ONE CELL THAT DEVELOPED OVER THE EASTERN SAN
GABRIELS AND MOVED NORTHWESTWARD ACROSS THE EASTERN ANTELOPE
VALLEY...PRODUCING A COUPLE OF LIGHTNING STRIKES. STORMS SEEM TO BE
MOVING FAIRLY QUICKLY DESPITE MODELS SHOWING WEAK SE STEERING
WINDS...SO LIKELY WILL NOT HAVE ANY FLASH FLOOD ISSUES TODAY. BASED
ON SATELLITE AND RADAR TRENDS...IT LOOKS LIKE ANY THUNDERSTORMS THAT
DEVELOP TODAY...WILL STAYED CONFINED TO THE LA MOUNTAINS AND A.V.

OVERALL...IT LOOKS LIKE TOMORROW WILL BE THE MOST ACTIVE WITH
REGARDS TO THUNDERSTORMS. SLIGHT CHANCE TO CHANCE THREAT OF
THUNDERSTORMS WILL SPREAD NORTHWESTWARD ACROSS THE ENTIRE FORECAST
AREA TONIGHT THROUGH TOMORROW...REACHING SLO COUNTY BY TOMORROW
AFTERNOON. THE BEST CHANCE FOR SHOWERS/T-STORMS FOR THE
COASTAL/VALLEY AREAS FROM LA TO SBA COUNTY WILL BE EARLY TOMORROW
MORNING THROUGH ABOUT NOON...AS A WEAK SHORT-WAVE MOVES
NORTHWESTWARD ACROSS THE AREA. THE MOUNTAINS AND THE A.V. WILL HAVE
THE BEST CHANCE OF SHOWERS/T-STORMS...WITH 30-50% POPS TOMORROW
AFTERNOON AND EVENING. THE FLASH FLOOD AND DEBRIS FLOW THREAT FOR
THE MOUNTAINS AND A.V. LOOKS GREATER TOMORROW WITH PWATS PEAKING
AROUND 1.8". HOWEVER...MODELS CONTINUE TO SHOW 15-20 KT SE STEERING
WINDS...SO DECIDED TO HOLD OFF ON ANY FLASH FLOOD WATCHES...ALTHOUGH
ISOLATED FLASH FLOODING IS POSSIBLE.

SHOWER/T-STORM ACTIVITY SHOULD DECREASE TOMORROW NIGHT INTO FRIDAY
MORNING...ESPECIALLY FOR THE COAST/VALLEY AREAS. IN FACT...ONLY REAL
CHANGE MADE TO THE PREVIOUS FORECAST WAS TO DECREASE POPS FOR THE
COASTAL/VALLEY AREAS TOMORROW EVENING AND NIGHT. ON FRIDAY AND
SATURDAY ANY THUNDERSTORM ACTIVITY WILL BE CONFINED TO THE
MOUNTAINS...INTERIOR VALLEYS...AND DESERT...AS SE FLOW ALOFT SHIFTS
TO THE SOUTH ON FRIDAY...THEN THE SW ON SATURDAY...RESULTING A
GRADUAL DRYING TREND.

ASIDE FROM THE T-STORM THREAT...ONLY OTHER SIGNIFICANT FORECAST
UNCERTAINTIES IN THE SHORT-TERM ARE THE COASTAL STRATUS TONIGHT AND
THE MAX TEMPS TOMORROW. VISIBLE SATELLITE IMAGERY SHOWS LOW CLOUDS
HANGING TOUGH AT MANY BEACHES THIS AFTERNOON...ESPECIALLY FROM
VENTURA NORTH. MOST BEACHES SHOULD CLEAR THIS AFTERNOON. THE LOW
CLOUD FORECAST TONIGHT WILL BE PROBLEMATIC WITH THE MID-LEVEL
MONSOON MOISTURE MOVING IN. BEST CHANCE FOR LOW CLOUDS AND FOG
TONIGHT AND TOMORROW MORNING WILL BE ON THE CENTRAL COAST. TOMORROW
COULD END UP BEING JUST AS HOT AS TODAY DEPENDING ON HOW MUCH MID
AND HIGH CLOUDS THERE AREA. OVERALL...WE ARE FORECASTING SLIGHTLY
COOLER CONDITIONS THURSDAY THROUGH SATURDAY AS HEIGHT/THICKNESS
VALUES FALL SOMEWHAT...BUT WITH THE ADDED HUMIDITY...IT WON'T FEEL
MUCH COOLER.

.LONG TERM (SUN-WED)...

THE THUNDERSTORM THREAT WILL CONTINUE TO DIMINISH ON SUNDAY AND
MONDAY AS DRY SW FLOW ALOFT BECOMES MORE ESTABLISHED...WITH A RIDGE
BUILDING OVER THE WESTERN U.S. AND A TROUGH OF LOW PRESSURE OFF THE
COAST. ON SUNDAY...A SLIGHT CHANCE OF T-STORMS WILL LINGER OVER THE
EASTERN SAN GABRIELS AND EASTERN ANTELOPE VALLEY. BY
MONDAY...THUNDERSTORMS ARE NO LONGER MENTIONED IN THE FORECAST. THE
BUILDING RIDGE OVER THE INTERIOR WESTERN U.S. WILL RESULT IN A
GRADUAL INCREASE IN HEIGHT/THICKNESS VALUES OVER SW CALIFORNIA
SUNDAY THROUGH WEDNESDAY...BRINGING SLIGHT WARMER CONDITIONS TO THE
REGION. AT THIS POINT...IT JUST LOOKS LIKE SLIGHTLY ABOVE NORMAL
TEMPERATURES.

&&

.AVIATION...29/1740Z...

MARINE LAYER AROUND 014 THIS MORNING.

IFR/MVFR STRATUS SHOULD CLEAR OUT OF ALL AIRPORTS BY 19Z. MODERATE
CONFIDENCE OF SIMILAR IFR/LIFR CATS AT KSBP AND KSMX WHEN COMPARED
TO YESTERDAY. LOW CONFIDENCE ELSEWHERE AS MID-LEVEL CLOUDS WILL BE
MOVING IN FROM THE SOUTH. MODERATE CONFIDENCE THAT THIS MOISTURE
WILL BRING THUNDERSTORMS TO MOUNTAINS AND DESERTS THIS
AFTERNOON/EVENING AS WELL AS THURSDAY. LOW CONFIDENCE FOR
THUNDERSTORMS ELSEWHERE...WITH A 20 PERCENT CHANCE STARTING LATE
TONIGHT OVER LOS ANGELES COUNTY...AND STARTING ELSEWHERE ON
THURSDAY.

KLAX...MODERATE CONFIDENCE IN VFR FROM 19Z TO 24Z TODAY. CIGS NEAR
012 SHOULD BE NEAR COASTLINE...WITH A 30 PERCENT CHANCE OF A CIG
ANYTIME TODAY. MID-LEVEL CLOUDS WILL ARRIVE THIS EVENING...BRINGING
A 20 PERCENT CHANCE OF A SHOWER OR THUNDERSTORM AFTER 09Z. VERY LOW
CONFIDENCE FOR MVFR/IFR CIGS TONIGHT AS MID-LEVEL CLOUDS WILL
DISRUPT FORMATION.

KBUR...HIGH CONFIDENCE IN VFR FROM 19Z TO 06Z TODAY. THERE IS A 20
PERCENT CHANCE OF A CIGS AFTER 06Z TONIGHT...BUT CONFIDENCE IS VERY
LOW AS MID-LEVEL CLOUDS WILL ARRIVE THIS EVENING AND DISRUPT
FORMATION. THERE IS A 20 PERCENT CHANCE OF A SHOWER OR THUNDERSTORM
AFTER 09Z.

&&

.MARINE...29/900 AM.

HIGH CONFIDENCE IN GENERALLY LIGHT WINDS FOR AT LEAST THE NEXT 36
HOURS. FOG WITH SOME VISIBILITIES NEAR 1 MILE WILL CONTINUE THIS
MORNING AND MAY FOR AGAIN THURSDAY MORNING...ESPECIALLY NORTH OF
POINT CONCEPTION. MODERATE LONG PERIOD SWELL WILL CONTINUE TO IMPACT
THE AREA THROUGH THURSDAY. THUNDERSTORMS WILL BE POSSIBLE LATE
TONIGHT THROUGH EARLY FRIDAY MORNING. THE BEST CHANCE WILL BE
THURSDAY MORNING AS A DISTURBANCE MOVES THROUGH THE AREA FROM THE
SOUTH.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).

&&

PUBLIC...SUKUP
AVIATION/MARINE...KITTELL
SYNOPSIS...RM

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jul 29, 11:09 AM PST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1209 PM PDT WED JUL 29 2015

CAZ034>041-044>046-051>054-059-087-088-547-548-301300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
1209 PM PDT WED JUL 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT
IN THE MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES AND THE
ANTELOPE VALLEY...WITH A SLIGHT CHANCE OF THUNDERSTORMS ACROSS ALL
OF LOS ANGELES COUNTY BY LATE TONIGHT. ISOLATED FLASH FLOODING IS
POSSIBLE. THERE WILL BE A HIGH RISK OF RIP CURRENTS OVER THE LOS
ANGELES COUNTY BEACHES TODAY...WITH A MODERATE RISK OVER OTHER
BEACHES.

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THERE IS CHANCE OF SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS
ACROSS MUCH OF THE REGION THURSDAY AND THURSDAY NIGHT. SOME
THUNDERSTORMS MAY PRODUCE HEAVY RAIN...ISOLATED FLASH FLOODING
POSSIBLE. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS INTERIOR
SECTIONS OF SAN LUIS OBISPO AND SANTA BARBARA COUNTIES...THE
MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES...AND THE ANTELOPE
VALLEY FRIDAY.THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE
MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES...AND THE ANTELOPE
VALLEY SATURDAY AND SUNDAY.

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RK/DB

In the hours before

Special weather statement, Jul 29, 2:18 PM PST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
318 PM PDT WED JUL 29 2015

CAZ054-059-292315-
ANTELOPE VALLEY CA-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE CA-
318 PM PDT WED JUL 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOS ANGELES COUNTY
UNTIL 415 PM PDT...

AT 313 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR NORTH OF PEARBLOSSOM AND EAST OF PALMDALE AND
LANCASTER...MOVING NORTHWEST AT ABOUT 15 MPH. IN ADDITION TO LOCAL
FLOODING OF ROADWAYS...HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH
WILL BE POSSIBLE WITH THIS STORM. A FLASH FLOOD WARNING OR SEVERE
THUNDERSTORM WARNING MAY NEED TO BE ISSUED IF THIS STORM INTENSIFIES.

LOCATIONS IMPACTED MAY INCLUDE...LANCASTER...PALMDALE...LAKE LOS
ANGELES...PEARBLOSSOM...LAKE PALMDALE...SADDLEBACK BUTTE STATE
PARK...AND HIGHWAYS 138 AND 14.

LAT...LON 3445 11805 3482 11834 3482 11773 3451 11768
TIME...MOT...LOC 2213Z 240DEG 48KT 3474 11743

SUKUP
Special weather statement, Jul 29, 3:26 PM PST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
426 PM PDT WED JUL 29 2015

CAZ054-059-300015-
ANTELOPE VALLEY CA-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE CA-
426 PM PDT WED JUL 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOS ANGELES COUNTY
UNTIL 515 PM PDT...

AT 422 PM PDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
AND SLOW MOVING THUNDERSTORMS OVER THE EASTERN PORTION OF THE ANTELOPE
VALLEY AND SAN GABRIEL MOUNTAINS.

IN ADDITION TO FLOODING OF ROADWAYS...HALF INCH HAIL...WIND GUSTS
UP TO 50 MPH...AND FREQUENT LIGHTNING WILL CONTINUE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LANCASTER...PALMDALE...LAKE LOS ANGELES...WRIGHTWOOD...PEARBLOSSOM...LLANO...
LITTLEROCK...AND BIG PINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3425 11766 3424 11766 3454 11847 3482 11836
      3482 11767 3430 11765
TIME...MOT...LOC 2322Z 239DEG 49KT 3466 11769

GOMBERG/SUKUP

The radar

The Edwards AFB radar (KEYX), 61 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Los Angeles

When
July 29, 3:40 PM PST to 4:49 PM PST
Where
Los Angeles County, 4.43 mi W of Wilsonia to 4.28 mi W of Wilsonia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.595, -117.828

Strong thunderstorms producing flash flooding in the community of Lake Los Angeles. At the intersection of 170th Street East and Avenue P8, over eight inches of water flooded the intersection.

Flash Flood, Los Angeles

When
July 30, 1:32 PM PST to 2:46 PM PST
Where
Los Angeles County, 3.31 mi NW of Acton to 2.46 mi NW of Acton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.507, -118.237

Strong thunderstorms formed over north central Los Angeles county, north of the community of Acton. Heavy rain from the thunderstorms generated numerous mud/debris flows across Highway 14 between Red Rover Mine Road and Escondido Canyon Road.

Flash Flood, Ventura

When
July 30, 2:41 PM PST to 4:45 PM PST
Where
Ventura County, 16.76 mi NNW of Wheeler Spgs to 16.75 mi NNW of Wheeler Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.725, -119.389

Strong thunderstorms developed in the mountains of Ventura county. Heavy rain from the thunderstorms generated flash flooding near the intersection of Highway 33 and Corral Canyon Road.

Flash Flood, Los Angeles

When
July 30, 3:00 PM PST to 4:15 PM PST
Where
Los Angeles County, 5.65 mi SW of (Sdb)sandberg to 5.55 mi SW of (Sdb)sandberg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.668, -118.765

Strong thunderstorms developed near Pyramid Lake in Los Angeles county. Heavy rain from the thunderstorms generated flash flooding along Interstate 5 near Vista del Lago Road. Several vehicles were stranded in the flood waters.

Flash Flood, Los Angeles

When
July 30, 3:34 PM PST to 4:45 PM PST
Where
Los Angeles County, 0.84 mi NW of Llano to 0.74 mi WNW of Llano
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.510, -117.839

Strong thunderstorms developed near the community of Llano. Heavy rain from these thunderstorms produced flash flooding along the intersection of Highway 138 and 165th Street East.

Flash Flood, Los Angeles

When
July 30, 6:54 PM PST to 8:00 PM PST
Where
Los Angeles County, 0.7 mi NNE of Llano to 1.48 mi E of Llano
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.509, -117.824

Strong thunderstorms developed near the community of Llano. Heavy rain from these thunderstorms generated flash flooding and mud flows. California Highway Patrol reported 6 to 8 inches of mud across sections of Highway 138.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2015Every state in 2015This day in weather historyWarnings in California, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596626, 596627, 596632, 596628, 596629, 596634.